Objective: To report a case of successful treatment of refractory hot flashes with gabapentin in a patient with prostate cancer who was receiving combination antiandrogen and gonadotropin hormone-releasing hormone (GnRH) analog therapy.
Case summary: A 70-year-old white man with a history of advancing prostate cancer experienced disabling hot flashes from combination therapy with the antiandrogen bicalutamide and the GnRH analog goserelin acetate. He failed to respond to clonidine 0.1 mg twice daily, megestrol acetate 40 mg/d, diethylstilbestrol 1 mg/d, and venlafaxine 25 mg twice daily. The patient was then treated with gabapentin 600 mg once daily, at which time he experienced near-complete resolution of his symptoms.
Discussion: This case supports a previous report of the marked improvement in severity and duration of hot flashes associated with antiandrogen or GnRH analog therapy in prostate cancer. The mechanism by which gabapentin reduces hot flashes is unknown.
Conclusions: Hot flashes resulting from antiandrogen or GnRH analog therapy are often difficult to treat and leave many patients disabled. Gabapentin has been shown to markedly reduce the severity, frequency, and duration of these hot flashes. Controlled trials are necessary to evaluate gabapentin against other therapeutic modalities.